Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Bismarck, ND

July 18, 2001Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 8:28 PM MDT for Bowman County, North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 8:28 PM MDT (02:28 UTC)
Expired
Jul 18, 2001, 9:30 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 219 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:45 PM MDTHail 0.75Rhame, ND
Jul 18, 9:00 PM MDTHail 1.75Bowman, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:45 PM MDTSevere Thunderstorm WatchSPC5 hr
Jul 18, 7:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2623 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 190233
SVRBIS

NDC011-190330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM MDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN

* UNTIL 930 PM MDT

* AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF BOWMAN...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHAME AT 840 PM MDT
  BOWMAN AT 905 PM MDT

HAIL UP TO 1.25 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL 
SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
THURSDAY MORNING FOR SOUTHWESTERN NORTH DAKOTA. 

LAT...LON 4621 10382 4612 10380 4606 10300 4628 10300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:40 PM MDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 1:40 PM MDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT WED JUL 18 2001

AREA RADARS AND SATELLITE INDICATE SCATTERED THUNDERSTORMS IN
EASTERN MONTANA MOVING NORTHEAST WITH AN UPPER LEVEL VORT MAX.
DEWPOINTS IN WESTERN ND ARE IN THE UPPER 50S AND LOWER 60S WITH
DEWPOINTS IN THE LOWER 70S IN CENTRAL ND. AN INVERTED TROUGH IS JUST
EAST OF A LINE FROM MINOT TO BISMARCK. THE INDICIES INDICATE
INSTABILITY ACROSS THE FORECAST AREA. CONSEQUENTLY EXPECT
THUNDERSTORMS ACROSS THE REGION AGAIN THIS EVENING...WITH THE
POTENTIAL FOR SEVERE THUNDERSTORMS GREATEST ALONG AND EAST OF THE
TROUGH. WITH THE UPPER LEVEL RIDGE EAST OF THE STATE AND AN UPPER
LEVEL TROUGH TO THUE WEST THROUGH THE WEEKEND...DON'T SEE AN END TO
THE CONVECTIVE POTENTIAL UNTIL MONDAY.  MOS SEEMS TO BE A LITTLE
WARM ON HIGHS AND WILL TREND TOWARD AVN.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 18, 6:45 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

745 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0742 PM    ELDRIDGE                  ND   .75 INCH HAIL

07/18/01   STUTSMAN
Local storm report, Jul 18, 6:55 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

755 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0751 PM    ELDRIDGE                  ND   1 INCH HAIL

07/18/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 18, 7:30 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

830 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0824 PM    JAMESTOWN                 ND   1 INCH HAIL

07/18/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 18, 7:37 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

837 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0825 PM    2 NW LEHR                 ND   1.75 INCH HAIL

07/18/01   LOGAN                          REPORTED BY PUBLIC.
Local storm report, Jul 18, 8:17 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

917 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0853 PM    15 NE JUD                 ND   TORNADO

07/18/01   LA MOURE                       REPORTED BY PUBLIC.

0855 PM    10 NW EDGELEY             ND   TORNADO

07/18/01   LA MOURE                       REPORTED BY PUBLIC.

0906 PM    20 SW RHAME               ND   1.25 INCH HAIL

07/18/01   BOWMAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:20 PM MDTSevere Thunderstorm WarningBISStutsman55 min
Jul 18, 7:16 PM MDTSevere Thunderstorm WarningBISStutsman59 min
Jul 18, 7:23 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh67 min
Jul 18, 7:25 PM MDTSevere Thunderstorm WarningBISBowman60 min
Jul 18, 7:52 PM MDTTornado WarningBISLaMoure, Stutsman38 min
Jul 18, 7:56 PM MDTSevere Thunderstorm WarningBISMcIntosh64 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningBISStutsman45 min
Jul 18, 9:07 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh53 min
Jul 18, 9:30 PM MDTSevere Thunderstorm WarningBISAdams, Bowman60 min
Jul 18, 9:49 PM MDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 18, 9:59 PM MDTSevere Thunderstorm WarningBISDickey31 min
Jul 18, 10:31 PM MDTSevere Thunderstorm WarningBISAdams44 min
Jul 18, 11:16 PM MDTSevere Thunderstorm WarningBISSioux59 min
Jul 19, 12:39 AM MDTSevere Thunderstorm WarningBISEmmons51 min
Jul 19, 2:35 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan55 min
Jul 19, 2:58 AM MDTSevere Thunderstorm WarningBISStutsman62 min
Jul 19, 2:03 PM MDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 19, 3:05 PM MDTSevere Thunderstorm WarningBISDivide, Williams60 min
Jul 19, 3:43 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail62 min
Jul 19, 4:15 PM MDTTornado WarningBISBurke, Mountrail45 min
Jul 19, 4:31 PM MDTTornado WarningBISWard29 min
Jul 19, 5:00 PM MDTTornado WarningBISWard30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.